My mother is on Coumadin. She is also on Vicodin for pain. She is chronically tired all the time! Is Coumadin a contributing factor for this tiredness? I know that the Vicodin is. Can you help me know what foods she could eat to boost her energy?
Dr. Gourmet Says...
Your question is a common one that I often encounter. Certainly the Vicodin can be a major contributing factor to your mother's fatigue. Using narcotics in the elderly for pain control can be a challenge.
Fatigue is not a common complaint of those using Coumadin® (warfarin), but I have learned in my practice that patients will react to medications in different ways - so it is possible that your mother's tiredness is related. As a physician I always have to ask if there is some medication that I might be prescribing that could cause issues. There are common medications that some take while taking Coumadin that might be involved. These include beta blockers (atenolol, metoprolol, propranolol, etc.), calcium channel blockers (amlodipine, diltiazem) as well as many anti-depressants.
Oftentimes depression can be the culprit and fatigue in the elderly always makes me question if this is an issue. Part of the work up for fatigue and depression include evaluating thyroid function and Vitamin B12 levels. Hemoglobin is key in the work up for fatigue as well. Chat with her about going with her to the next doctor's appointment. Many times our elderly patients will tell their physicians "everything's just fine" when it isn't. I have been told many times by patients, "I just didn't want to bother you with my problems -- you need to take your time with someone who is really sick." (Except, of course, it's your mother who we want to take care of.)
There is a great deal of controversy about whether foods can boost energy or not. Certainly there are thousands of websites purporting that particular foods and diets can provide everything from energy to longevity to boosting the immune system. While much of the research that has been done is encouraging regarding the effect of diet on long term health, most are smaller studies and require more research. Likewise, few have shown specific short term benefits for malaise and fatigue.
That said, I do find diet to often be a concern. A major issue in the elderly can be that they will often not cook fresh foods for themselves and sometimes eat less healthy. Skipping meals can be a major problem, as well as relying on more processed foods and not getting fresh, whole foods. The consequence can be fewer calories than they actually need and the quality of those calories can be lacking.
One strategy is to ask her if you can take a look in her cabinets and fridge. Sometimes the food is there but she might not be eating it. Having your mom keep a food diary can be one path to seeing what she is eating and how often.
Lastly, there are many services that will help provide her with ready made meals. Check with your local grocery about whether they are able to help.
Thanks for writing,
Timothy S. Harlan, M.D.
Eat well, eat healthy, enjoy life!
Read Related Questions
Does Coumadin interact with Neurontin?
Should I worry about interactions between Coumadin, Pepcid, and Protonix?
Does Extra-Strength Tylenol interfere with Coumadin?
Will taking Tylenol or Advil affect my INR levels?
What should my Coumadin-taking husband use for pain?
Is there an interaction between warfarin and Iodoral?
How Much Vitamin K is in....?
There's an easy way to find out about the nutrition content of any food. Just use The Dr. Gourmet Diet Plan Software.
Just register to use the software, then click the Recipe Box tab. The ingredient database includes over 7,000 ingredients and will show you the nutritional information for those ingredients - including Vitamin K. Use the Food Diary section to help you track your daily Vitamin K intake along with calories and other nutrients. Try it now!